Minnesota, 2004

Winter Storm in Minnesota, December 11 to 12, 2004

December 11 to 12, 2004 · NWS FGF · 16 events in 16 counties and zones

A surface low pressure system tracked from north of Winnipeg (Canada) to the Minnesota arrowhead, bringing the first winter storm of the season. Several light snow events in the days prior to this event had left some snow cover over most of eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low pressure system tracked from north of Winnipeg (Canada) to the Minnesota arrowhead, bringing the first winter storm of the season. Several light snow events in the days prior to this event had left some snow cover over most of eastern North Dakota and the northwest quarter of Minnesota. 4 to 6 inches of snow depth was reported along a Langdon to Devils Lake to Finley (all ND) to Ada (MN) line. However, the first part of December also brought near-record warmth. Temperatures on saturday the 11th climbed into the upper 30s to middle 40s, putting a good crust on the snowpack. The above-freezing temperatures held into the early part of sunday (12th), so the precipitation began as a rain/freezing rain mix. The rain also helped melt some of the snowpack and keep it crusted. As temperatures fell sunday, any slushy or wet spots turned to ice. Wind speeds also increased as the low pressure system passed through, with many locations reporting gusts over 50 mph. Wind sensors at Hallock, Fisher, St. Vincent, and 8 miles west of Donaldson (all in extreme northwest MN) reported gusts over 58 mph. These strong winds, in addition to some light snow showers, produced whiteout conditions at times. The worst visibilities occurred in the northern red river valley, where trucks were routed off Interstate 29 for a time. Highway departments in other areas urged people to use extreme caution if they had to venture out. In Minnesota, a fisherman became stranded on Upper Red Lake, when the blinding wind hit. The man set up his portable fishhouse with a small propane stove, and was rescued safely after using his cellphone to call for help.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 11, 8:30 PM CST, 50 minutes earlier.

Area forecast discussion, Dec 11, 8:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CST SAT DEC 11 2004

...WILL BE UPGRADING CURRENT WINTER WEATHER ADVISORY IN NORTHEAST
AREA TO A WINTER STORM WARNING TONIGHT THROUGH 4 PM SUNDAY...

...WILL ALSO UPGRADE CURRENT WIND ADVISORY IN SOUTH TO A HIGH WIND
WARNING LATE TONIGHT UNTIL 6 PM SUNDAY...

.DISCUSSION...
SFC LOW CURRENTLY JUST WEST OF WINNIPEG AND CONTINUES TO
DEEPEN...AND MOVE NEARLY DUE EAST. AREA OF FREEZING RAIN CONTINUES
IN NORTHWEST MN IN AREA OF STRONG WARM ADVECTION. MAIN COLD FRONT
CONTINUES TO PUSH INTO CENTRAL ND WITH GUSTS ALREADY AROUND 40KT IN
SOUTHEAST SASKATCHEWAN. TEMPS WARMING AHEAD OF FRONT INTO MID 30S IN
VALLEY TO MID 40S NEAR DVL...WHICH IS MAKING CURRENT SNOW PACK
FAIRLY WET AND SOGGY UPON INSPECTION OUTSIDE OFFICE LAST DURING LAST
HOUR.

ALL MODELS CONTINUE TO FORECAST A STRONG 55-70KT SPEED MAX FROM
925MB-850MB MOVING THROUGH ALL AREAS LATE TONIGHT AND TOMORROW. GOOD
MIXING APPEARS LIKELY TO AT LEAST 900MB IN MOST AREAS...WITH 50-60KT
TO MIX FROM 10Z TONIGHT UNTIL 15Z TOMORROW. THEREAFTER THERE WILL BE
ABOUT 40-45KT TO MIX. THEREFORE IT APPEARS STRONGEST WINDS WILL
OCCUR LATE TONIGHT THROUGH ABOUT NOON TOMORROW...BUT STILL BE QUITE
STRONG THEREAFTER.

IMPRESSIVE 3HR PRESSURE RISE COUPLET AROUND 8MB/3HR WILL ALSO MOVE
INTO REGION IN CONCERT WITH STRONG WINDS. IN ADDITION...1000-850MB
LAPSE RATES AROUND 8C WILL ALSO LINK WITH STRONG WINDS AS WELL. WITH
ALL THIS SAID...IT APPEARS THAT ENTIRE FORECAST AREA WILL SEE
WARNING CRITERIA WINDS (SUSTAINED 1HR WIND OF 40MPH OR ANY GUST TO
58MPH).

WITH STRENGTH OF WINDS NEXT QUESTION IS HOW MUCH BLOWING SNOW WILL
REDUCE VISIBILITY. DEEPEST SNOW PACK IS IN THE STEELE...TRAILL AND
NORMAN COUNTY AREAS WITH AROUND 5 INCHES HERE...BUT SNOW IS BECOMING
QUITE SOGGY AND WITH TEMPS RISING ABOVE FREEZING HERE. THIS COULD
CONTINUE TO RIPEN SNOW PACK. JUST STEPPED OUTSIDE HERE AT THE OFFICE
AND TEMP IS 34 AND SNOW IS GETTING SOGGY. TEMPS SHOULD BE ABOVE
FREEZING FOR MUCH OF NIGHT AS WELL...AND CONTINUE TO MELT SOME SNOW
AND RIPEN PACK. FOR THIS REASON WILL NOT BE UPGRADING TO BLIZZARD
WARNINGS ANYWHERE...BUT THIS WILL NEED TO BE MONITORED CLOSELY LATE
TONIGHT AND TOMORROW.

BEST CHANCE FOR ACCUMULATING SNOW WILL BE ACROSS NORTH/NORTHEAST
AREAS LATE TONIGHT/SUNDAY MORNING. WOULD EXPECT POSSIBLE BLIZZARD
CONDITIONS HERE AS WELL BUT AGAIN THIS HINGES ON SNOW FALL
POTENTIAL. WILL MENTION NEAR BLIZZARD CONDITIONS IN WSW THOUGH HERE.

WILL UPGRADE NORTHEAST FORECAST AREA INCLUDING LAKE OF THE
WOODS...BELTRAMI AND CLEARWATER COUNTIES TO WINTER STORM WARNINGS
FOR COMBINATION FREEZING RAIN EARLY CHANGING TO SNOW LATE
TONIGHT...WITH A FEW INCHES OF SNOW ALONG WITH REDUCED
VISIBILITIES LATER TONIGHT AND SUNDAY. IN SOUTHERN AREAS WHERE
CURRENT WIND ADVISORY IS...WILL UPGRADE TO HIGH WIND WARNING LATE
TONIGHT-SUNDAY. WILL LEAVE CURRENT WINTER STORM WARNING AS IS...BUT
I AM WORRIED ABOUT EXTENT OF VISIBILITY PROBLEMS WITH LITTLE
ADDITIONAL SNOW EXPECTED IN EASTERN ND INTO ADJACENT WESTERN MN.

EXPECT SOME GUSTS TO REACH CLOSE TO 60 MPH AT TIMES FOR SOME
AREAS FOR THIS IMPRESSIVE EVENT.

UPDATED GRIDS AND WSW/NPWS WILL BE ISSUED BY 930 PM AT THE LATEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FOR AREAS ALONG NORTH OF I-94 LATE TONIGHT
INTO SUNDAY.  HIGH WIND WARNING FOR AREAS SOUTH OF I-94 LATE
TONIGHT INTO SUNDAY.
MN...WINTER STORM WARNING FOR AREAS FROM BDE SOUTH TO BJI AND WEST
TO MOORHEAD LINE TONIGHT INTO SUNDAY. HIGH WIND WARNING FOR LATE
TONIGHT AND SUNDAY FOR AREAS ALONG AND SOUTH OF A PARK RAPIDS TO
DETROIT LAKES TO BRECKENRIDGE LINE.

&&

KELLENBENZ
Hazardous weather outlook, Dec 11, 6:44 AM CST, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
644 AM CST SAT DEC 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111543-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
644 AM CST SAT DEC 11 2004

...WINTER STORM WATCH FOR PARTS OF THE REGION TONIGHT AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
A BRIEF PERIOD OF FREEZING RAIN IS EXPECTED MAINLY ACROSS NORTHEAST
NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING. OTHERWISE A STRONG
COLD FRONT WILL SWEEP ACROSS THE REGION OVERNIGHT. IN THE WAKE OF THE
FRONT VERY STRONG NORTHWEST WINDS OF 30 TO 40 MPH WILL DEVELOP
CAUSING THE POTENTIAL FOR SIGNIFICANT BLOWING SNOW AND REDUCTION OF
VISIBILITY. AS A RESULT A WINTER STORM WATCH HAS BEEN ISSUED FOR MOST
OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG NORTHWEST WINDS WILL CONTINUE INTO SUNDAY. THE COMBINATION OF
STRONG WINDS AND SCATTERED SNOW SHOWERS WILL REDUCE VISIBILITY AND
HAMPER TRAVEL. WINDS WILL GRADUALLY DIMINISH FROM WEST TO EAST ACROSS
THE REGION LATE SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, South Beltrami

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
South Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, East Polk

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
East Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Pennington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, Red Lake

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Red Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Winter Storm, North Clearwater

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
North Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, South Clearwater

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
South Clearwater forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Norman

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Norman forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Winter Storm, Mahnomen

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Mahnomen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
December 11, 9:20 PM CST to December 12, 3:33 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429732, 5429733, 5429734, 5429735, 5429736, 5429737, 5429738, 5430156, 5430157, 5430158, 5430159, 5430160, 5430161, 5430162, 5430163, 5430164.